Thyroid UK
84,310 members99,321 posts

What are hyperthyroidism symptoms?

What are hyperthyroidism symptoms?

Hi all,

I actually don't know what symptoms to look out for when going hyper apart from the obvious one of palpitations.

Thank you in advance

18 Replies
oldestnewest

There is a list of possible symptoms on the Thyroid UK site:

thyroiduk.org.uk/tuk/about_...

You might not be aware that palpitations can also be (and quite often are) a symptom of hypothyroidism.

2 likes
Reply

Palpitations were the first sign of my hypothyroidism because the heart and brain need the most T3 which is the main thyroid hormone which runs our whole metabolism from head to toe.

We are prescribed levothyroxine (T4) which converts to T3.

You need a blood test for TSH, T4, T3, Free T4, Free T3 and thyroid antibodies. It has to be the earliest possible, fasting (you can drink water) and if you were taking thyroid hormone replacements you'd allow a gap of 24 hours between last dose and test and take afterwards.

Ask GP to also test B12, Vit D, iron, ferritin and folate. Any of the thyroid ones above that he or lab wont do, you can get from a private lab.

1 like
Reply

The classic sign of HYPERthyroid is a fine tremor in the hands if you hold arms out forward

3 likes
Reply

I remember struggling to thread a needle.

Weeks before I knew what was wrong with me, my brother asked why I was talking so fast all the time. Sometimes, it can also feel as if your brain is working faster than your mouth can form the words.

Overheating is another classic- you’ll be throwing open windows while everyone else is huddled in jumpers and turning the central heating up.

The weight loss can be quite sudden, and you’ll probably be hungry in spite of eating loads. I also went off certain things (eg sandwiches) because they dried my mouth out. I was very thirsty all the time too

4 likes
Reply

Gosh - I remember the ‘talking too fast’ I used to see people looking at me as I was talking and I knew they couldn’t understand what I was on about.

I lost a lot of muscle in my thighs and couldn’t get up without support if I crouched down.

I had a massive hand tremor too. I couldn’t hold my camera still enough to take photographs.

Used to wake in the night with my heart pounding and dripping with sweat. You could feel my pulse just by putting your hand on my stomach.

Those plus most of the symptoms on the TUK list. When I was being treated with block and replace I used to get palpitations whenever I needed my thyroxine increased so yes, you do get palpitations with hypo too.

3 likes
Reply

I remember not being able to get up without support (so embarrassing), but think it must have been muscle weakness rather than actual loss, as it seemed to go away after a month or so on carbi.

3 likes
Reply

Thinking back - some 14 years - I went to the doctor thinking I might be anaemic. He took bloods and within a day I was back in looking at him, looking at me, saying it was Graves !

My symptoms presented as insomnia, dry gritty eyes, and exhaustion.

He noticed my hands were sweating and there was a fine tremor.

Having only a score of 4 white blood cells ???? he gave me Carbimazole and suggested I go to A & E should I develop a sore throat !!

That was that - I moved some 6 months later - stayed on same dose of Carbimazole, -

very hungry all the time, eating, loosing weight, and yes, I was probably verbally, going 19 to the dozen. Fifteen months later the RAI - big mistake - but there you go -wish I knew about this site then.

Take good care xx

1 like
Reply

Yes-trembling, palpitations, breathless, panic attacks, jittery,memory loss and confusion and many joyful more!! I also had lots of energy one day and complete exhaustion the next and like fruitandnut said i would talk so fast and also my words would come out in the wrong way around, we have had to buy new plates and cups in our house as i have broken so many by my hands tremoring so much.😊 how can i forget waking up in the night with body jerking and muscle twitching-i would just nod off and then bolt upright like in shock. Not pleasant but ive come out the orher end with some of the nasty symptons.x

1 like
Reply

Some good info posted by others. I’m hypo but when I take too much levothyroxine I can get the following symptoms. By the way, the symptoms can often mimic hypothyroidism and can make me wonder if I’m taking too little levothyroxine. I decided to keep a list the last time I went hyper so I could refer to it later if need be:

Burning tongue (even more so than when hypo)

Weakness in arms

Shaky hands

Abdominal cramps with some diarrhea

Hip joint pain

Brain fog/wooziness

Exhaustion after shower

Worsening carpal tunnel R elbow

Increased thirst

Inability to take a good deep breath

Hope this helps,

ThyroidRose

2 likes
Reply

Symptoms I had of autoimmune hyperthyrotoxicosis were - Hot drenching sweats, weight loss, heart palpitations, tremor in hands, eyes feeling they are on stalks and cannot move them, losing the ends of my eyebrows, anxiety, sleeping less than 5 hours, and finally long bouts of diarrhoea. A female doctor finally diagnosed it after looking back at the blood counts I had. Do not get RAI though if you have problems with your eyes (thyroid eye disease).

1 like
Reply

Thank you for replying back ☺.

Omg .. yes my eyes feel like their pulling , really dry and i feel the need to squeeze them like their not alert.. i thought maybe there's a blockage somewhere in my nose (left ) ear area cos I have PND, and thinking it's not draining well. I dont know still confused!😏

Reply

Hi,

You can get any of the symptoms of hypothyroidism and hyperthyroidism for either condition. My Mum is hypo like me but is very slim, I on the other hand am not. There are cases where it looks like one type but is actually the opposite.

2 likes
Reply

I'm wondering if that's been the case for me as it's been going on for so long..

I'm slim built 5"1 -51kg

Reply

I suspected this but was not sure.

Reply

Hi Maya,

I got sick in 2011 and was diagnosed in 2012. Was exactly one year on medication (carbimazole), then went in remission and have been ever since :-)

My main symptom was headaches. Over time they got more frequently and the pain got more intense. Then also photophobia, memory loss, brain fog, sweating, high heart rate, nausea at night, tremor, a very light or no period. But for many months my only symptom was headache. The other symptoms appeared only very shortly before I was diagnosed and by then I was so ill my FT4 was >100. In the last days before I started medication I could not walk, talk, or eat. I was extremely weak and out of breath. Quite scary. But I made a full recovery!

Take care.

1 like
Reply

Misky.. my main symptom is my headache too, I've had it for 18mothns constantly, no pain killers have had any effects whatsoever.. it's like a stabbing, sharp needle pricks on my head. Is that how yours was? I've had it for so long that it's become part of my life making it so miserable..

I've also got most of the symptoms you mention too, memory loss, fast heart rate, tremor, sweaty hands and bed bound most days.. I'm so scared for my future.😢

Reply

Hi Maya,

My headache was a dull headache, which would usually be there upon waking up. However, immediately after starting the medication the headaches stopped.

Don't be scared. It's treatable. Take it one step at a time. First get diagnosed, then get medication and make sure you get the right dosage. Try to relax and do things you enjoy. Stress is very bad! Get tested for Graves' disease. Then rebuild your life, slowly. It takes time. It was only after two years after stopping the medication, so three years after my initial diagnosis, that I felt normal again. Now I am completely fine. I try to get enough sleep, eat healthy and exercise. I try to avoid stress as much as possible. I know it can resurface any day (I have Graves), but I try not to think about it and just enjoy life. I don't follow a special diet and I enjoy a glass of wine now and then.

Good luck!

1 like
Reply

Thank you all for the replies, just resting through them and contemplating on how I relate to most of these symptoms.

I've lowered my dose 2 days ago to 50mcg of Levo, but I was exactly the same on 50mcg Levo still, so thinking of lowering down to 37.5mcg. I know if read everywhere stating 50mcg was a starter dose so would 37.5mcg be too low?

I'm also attach my recent results

Xx

Reply

You may also like...